Weight-Loss Drug Linked with Rare Cases of Liver Damage

Bathroom scalesThirteen cases of severe liver damage have occurred in association with taking the widely-used weight-loss drug Orlistat, according to the the U.S. Food and Drug Administration. Orlistat is sold by prescription under the trade name Xenical and available over-the-counter as Alli.

The FDA estimates that some 40 million people worldwide are taking the drug, so the incidence of liver damage is rare.  Nonetheless those who take the drug should be advised to stop the use of Orlistat and see their doctor if they develop itching, yellow eyes or skin, dark urine, light-colored stools, right-upper quadrant abdominal pain, fever, weakness, vomiting, fatigue, or loss of appetite. Orlistat therapy should be immediately discontinued if liver injury is suspected. 

Although a rare side effect, the bottom line is that all medications that you put in your body have potential for side effects.  This includes over-the-counter medications and herbal products.  Weight-loss drugs, in particular, have a bad track record so far.  Most people remember the disasterous Fen-Phen combination drug which swept the diet market in the early 1990s.  The popularity of Fen-Phen fell as fast as it rose when fenfluramine, which was the “Fen” in Fen-Phen, was linked to the life-threatening diseases, pulmonary hypertension and serious heart valve problems.  

Since 1980, obesity rates have risen three-fold and have reached epidemic proportions globally.   In the U.S., 66 percent of adults are either overweight or obese, according to the U.S. National Center for Health Statistics.   We need to solve this growing problem, but taking a pill has not proven to work very well.  The side effects are often difficult to tolerate or even dangerous at times, and once the pill is stopped, the weight piles back on, often more quickly than it was lost.  

There’s no easy solution for weight control–like so many things on this planet that are worthwhile, you have to work at it.  Permanent lifestyle changes which include eating right and exercising regularly remain the only true cure for obesity.     

More Information:

SOURCE: FDA

SOURCE: “Rare Cases of Liver Damage Tied to Weight-Loss Drug”, HealthDay News, May 26, 2010

Bookmark Bookmark this page
E-mail E-mail this story
Print this post Print this post

0 Responses to “Weight-Loss Drug Linked with Rare Cases of Liver Damage”


  1. No Comments

Leave a Reply

Currently you have JavaScript disabled. In order to post comments, please make sure JavaScript and Cookies are enabled, and reload the page.